Minnesota, 2004

Flood in Minnesota, May 30, 2004

May 30, 2004 · NWS FSD · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 1:16 AM CST, 44 minutes earlier.

Area forecast discussion, May 30, 1:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
216 AM CDT SUN MAY 30 2004

.DISCUSSION...

LARGE STRATIFORM PRECIPITATION REGION CONTINUING TO WEAKEN AND
DECREASE IN COVERAGE EARLY THIS MORNING. SURFACE COLD FRONT STILL
WEST OF KMHE AT 07Z...WITH A BAND OF THUNDERSTORMS DEVELOPING ALONG
IT FROM ABOUT KHON TO GREGORY COUNTY. EXPECT THESE TO WEAKEN AS THEY
MOVE EAST INTO WORKED OVER AIR. DRY SLOT FROM NEBRASKA RAPIDLY
WORKING NORTH...AND SOUTHEAST CWA MAY SEE VERY LITTLE PRECIPITATION
THIS MORNING. EXPECT TO SEE SOME LINGERING SHOWERS/THUNDER THIS
MORNING AS SHORTWAVE ENERGY ROTATES EAST. WILL THEN SET UP FOR SOME
ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON AND
EVENING AS COLD POOL ALOFT SETTLES IN. NICE 500MB COLD ADVECTION
ALONG WITH A SUBSTANTIAL AMOUNT OF 300-500MB QS AND QN FORCING. ALSO
SOME DECENT 850-700MB MOISTURE CONVERGENCE. SO...WILL BE INCREASING
AFTERNOON POPS INTO THE LIKELY CATEGORY. WHILE QPF AMOUNTS SHOULD
REMAIN BELOW A QUARTER OF AN INCH...DO EXPECT THERE TO BE OFF AND ON
SHOWERS FOR MANY LOCATIONS.

THIS SHOULD LINGER INTO THE EVENING OVER THE NORTHEAST HALF OR SO OF
THE CWA...BEFORE FORCING LIFTS NORTHEAST. BY MONDAY...COLD POOL IN
PLACE WITH A LITTLE HEATING POSSIBLE OVER SOUTHERN HALF OF
CWA...WHICH WILL LIKELY JUST AID IN THE REDEVELOPMENT OF AFTERNOON
AND EVENING SHOWERS/THUNDER. WILL HAVE TO WATCH AS WEAK UPPER LEVEL
WAVE DROPS SOUTHEAST FROM NORTH DAKOTA AND BUFKIT SOUNDINGS ALSO
SUGGEST SOME 50 TO 200 J/KG CAPE VALUES. MAY BE ENOUGH TO CREATE
SOME SMALL HAIL ACROSS NORTHEAST CWA.

AREA REMAINS IN WRAP AROUND NORTHWEST FLOW INTO TUESDAY...AND
ANOTHER WEAK WAVE PASSES ACROSS THE AREA...WHICH WILL REQUIRE POPS
AGAIN. WARMER AIR FINALLY STARTS TO TRY TO WORK BACK NORTH ON
THURSDAY...SO WILL KEEP THINGS BELOW NORMAL UNTIL THEN.

ALSO OF CONCERN THE NEXT COUPLE OF DAYS WILL BE WIND. FAIRLY DEEP
AND FAST NORTHWEST FLOW SHOULD SET UP A WINDY SUNDAY AND MONDAY WITH
BREEZY CONDITIONS CONTINUING INTO TUESDAY. MAY SEE SOME GUSTS TO
NEAR 40 MPH BOTH SUNDAY AND MONDAY.

RAPID...SHORT TERM FLOODING CONDITIONS SHOULD BE OVER WITH FOR
NOW...BUT WILL LIKELY BE DEALING WITH RIVER FLOODING FOR THE NEXT
COUPLE OF DAYS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 29, 10:38 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT SAT MAY 29 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN AND AROUND THE
SIOUX CITY METRO AREA LATE THIS AFTERNOON AND EVENING...WITH A
MODERATE RISK OVER THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA.  LARGE HAIL UP TO 3 INCHES...
DAMAGING WIND GUSTS AND TORNADOES ARE ALL POSSIBLE.  A WARM LAYER
OF AIR ALOFT... WHICH COULD SUPPRESS DEVELOPMENT...WILL BE THE
BIGGEST OBSTACLE TO OVERCOME IF THUNDERSTORMS ARE GOING TO
DEVELOP DURING THE LATE AFTERNOON.

A WARM FRONT IS EXPECTED TO BE LOCATED FROM NEAR CHAMBERLAIN...
SOUTHEAST BETWEEN INTERSTATE 90 AND THE MISSOURI RIVER...TO
AROUND STORM LAKE IOWA BY LATE THIS AFTERNOON.	STORMS THAT
DEVELOP NEAR THIS FRONT WILL HAVE THE GREATEST POTENTIAL FOR
STRONG TORNADOES.

FLOODING...
HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE ACROSS THE
AREA DURING THE EVENING HOURS. URBAN AND FLASH FLOODING WILL BE
POSSIBLE. PARTS OF THE LITTLE SIOUX RIVER COULD ALSO RISE ABOVE
FLOOD STAGE IF THIS AMOUNT OF RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

In the hours before

Special weather statement, May 29, 9:05 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT SAT MAY 29 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300330-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX-
CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON-
DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA-
JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-
MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-
OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER-
UNION-WOODBURY IA-YANKTON-
1005 PM CDT SAT MAY 29 2004

...TORNADO WATCH NUMBER 321 HAS EXPIRED FOR
SOUTHEASTERN SOUTH DAKOTA...NORTHWEST IOWA...EXTREME NORTHEAST
NEBRASKA...AND SOUTHWEST MINNESOTA...

THE THREAT OF TORNADOES HAS DIMINISHED. THEREFORE THE WATCH THAT WAS
TO BE IN EFFECT UNTIL 300 AM CDT HAS BEEN CANCELLED.

WHILE THE TORNADO THREAT HAS DIMINISHED...STRONG STRAIGHT LINE WINDS
AND FLASH FLOODING RAINS WILL CONTINUE FOR THE NEXT SEVERAL HOURS
OVER NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH
DAKOTA. PLEASE CONTINUE TO MONITOR YOUR LOCAL WEATHER.

08
Local storm report, May 29, 9:09 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 S UTICA               42.91N 97.50W
05/29/2004  2.00 INCH        YANKTON            SD   TRAINED SPOTTER

            DENTS IN SPOTTERS VEHICLE 5 MILES SOUTH OF UTICA ON
            COUNTY ROAD 435TH STREET

0746 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.75 INCH        MINNEHAHA          SD   PUBLIC

            I229 AND BENSON ROAD

0756 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   PUBLIC

            SERIOUS STRET FLOODING IN DOWNTOWN SIOUX FALLS AND DIME
            SIZE HAIL.

0803 PM     TSTM WND DMG     SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   EMERGENCY MNGR

            1 FOOT DIAMETER TREE DOWN BY 65 MPH WIND GUST AT
            ARROWHEAD PARK NEAR 26TH AND SOUTHEASTERN

0811 PM     TSTM WND GST     5 S YANKTON             42.82N 97.39W
05/29/2004  60 MPH           CEDAR              NE   TRAINED SPOTTER

0815 PM     HAIL             HARTFORD                43.62N 96.94W
05/29/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            LOW LAND/STREET FLOODING AND 45 MPH WIND GUSTS

0816 PM     FLASH FLOOD      LUVERNE                 43.65N 96.21W
05/29/2004                   ROCK               MN   LAW ENFORCEMENT

            FLOODED STREETS IN LUVERNE

0833 PM     HAIL             HARDWICK                43.78N 96.20W
05/29/2004  0.88 INCH        ROCK               MN   TRAINED SPOTTER

            HEAVY RAIN, GUSTS TO 30 MPH, QND NICKEL SIZED HAIL IN
            HARDWICK.

0844 PM     HAIL             HUMBOLDT                43.65N 97.07W
05/29/2004  0.75 INCH        MINNEHAHA          SD   PUBLIC

0844 PM     HAIL             HUMBOLDT                43.65N 97.07W
05/29/2004  0.75 INCH        MINNEHAHA          SD   FIRE DEPT/RESCUE

0851 PM     FUNNEL CLOUD     HAWARDEN                43.00N 96.48W
05/29/2004                   SIOUX              IA   FIRE DEPT/RESCUE

            FUNNEL CLOUD JUST SOUTH OF TOWN AND WIND GUSTS TO 45 MPH

0853 PM     HAIL             HUMBOLDT                43.65N 97.07W
05/29/2004  0.75 INCH        MINNEHAHA          SD   FIRE DEPT/RESCUE

0859 PM     FLASH FLOOD      VERMILLION              42.78N 96.93W
05/29/2004                   CLAY               SD   TRAINED SPOTTER

            HEAVY RAIN, CLOUD ROTATION, AND 40 MPH WIND GUSTS

0904 PM     FLOOD            MISSION HILL            42.92N 97.28W
05/29/2004                   YANKTON            SD   EMERGENCY MNGR

            FLOODING ALONG NORTH SIDE OF MAPLE CREEK BASIN ALONG
            HIGHWAY 50

0905 PM     HAIL             3 NW TRENT              43.94N 96.70W
05/29/2004  0.88 INCH        MOODY              SD   PUBLIC

            1.75 INCH RAIN IN ADDITION TO NICKEL SIZE HAIL

0906 PM     TORNADO          3 W BERESFORD           43.08N 96.84W
05/29/2004                   CLAY               SD   LAW ENFORCEMENT

            ONE TORNADO ON THE GROUND AND ANOTHER FUNNEL NOT ALL THE
            WAY DOWN YET

0930 PM     TSTM WND DMG     HAWARDEN                43.00N 96.48W
05/29/2004                   SIOUX              IA   TRAINED SPOTTER

            SMALL TREE BRANCHES DOWN, 60 MPH WIND GUSTS, AND DIME
            SIZE HAIL

0935 PM     TSTM WND DMG     4 NE WORTHING           43.37N 96.71W
05/29/2004                   LINCOLN            SD   TRAINED SPOTTER

            DEAD TREE UPROOTED BY 70 MPH WIND GUST

0948 PM     FLASH FLOOD      UTICA                   42.98N 97.50W
05/29/2004                   YANKTON            SD   TRAINED SPOTTER

            FLOODING OVER THE ROADS THROUGHOUT AN AREA ABOUT 8 MILES
            WIDE FROM 432ND ST TO HIGHWAY 81. A LOT OF WATER IN THE
            TOWN OF UTICA.

0950 PM     TSTM WND GST     DOON                    43.28N 96.23W
05/29/2004  70 MPH           LYON               IA   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 60 TO 70 MPH

&&

TRM
Local storm report, May 29, 10:20 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FUNNEL CLOUD     2 SE PARKER             43.38N 97.11W
05/29/2004                   TURNER             SD   FIRE DEPT/RESCUE

            FUNNEL CLOUDS AND ROTATING WALL CLOUD 3 MILES WEST OF HIS
            LOCATION

0550 PM     HAIL             2 SE HARTFORD           43.60N 96.92W
05/29/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            DIME HAIL AT BUFFALO RIDGE

0733 PM     HAIL             2 S SIOUX FALLS         43.52N 96.73W
05/29/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            QUARTER SIZE HAIL 2 MILES SOUTH OF SIOUX FALLS ON I-29

0810 PM     HAIL             5 W YANKTON             42.89N 97.49W
05/29/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZE HAIL, 50 MPH WIND GUSTS

0922 PM     FLOOD            SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   PUBLIC

            ANKLE DEEP WATER IN BASEMENT AND GARAGE OF HOUSE IN EAST
            SIOUX FALLS

0935 PM     HAIL             3 NW SLAYTON            44.02N 95.80W
05/29/2004  0.88 INCH        MURRAY             MN   PUBLIC

0953 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   TRAINED SPOTTER

            IN ADDITION TO WATER COVERING THE ROAD, WIND GUSTS ARE
            ESTIMATED AT 60 MPH.

1005 PM     TSTM WND DMG     DOON                    43.28N 96.23W
05/29/2004                   LYON               IA   TRAINED SPOTTER

            3 INCH DIAMETER TREE BRANCHES DOWN

1011 PM     TSTM WND GST     MAGNOLIA                43.64N 96.07W
05/29/2004  60 MPH           ROCK               MN   TRAINED SPOTTER

1016 PM     TSTM WND GST     ELLSWORTH               43.52N 96.02W
05/29/2004  60 MPH           NOBLES             MN   TRAINED SPOTTER

1030 PM     TSTM WND DMG     1 SW ELLSWORTH          43.51N 96.03W
05/29/2004                   NOBLES             MN   TRAINED SPOTTER

            MORTON BUILDING BLOWN APART AND LAYING ACROSS THE ROAD

&&

TRM
Local storm report, May 29, 11:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 SSW YANKTON           42.81N 97.44W
05/29/2004  1.00 INCH        CEDAR              NE   NWS EMPLOYEE

            QUARTER SIZED HAIL NEAR GAVINS POINT DAM

0545 PM     HAIL             1 S UTICA               42.97N 97.50W
05/29/2004  1.75 INCH        YANKTON            SD   TRAINED SPOTTER

0726 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            57TH AND SERTOMA IN SIOUX FALLS

0735 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            36TH AND PHILLIPS IN SIOUX FALLS

0740 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            HAIL COVERED GROUND AT EAST 10TH AND PHILLIPS IN SIOUX
            FALLS

0740 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            IN ADDITION TO DIME SIZED HAIL, WATER WAS FILLING THE
            STREETS AT 26TH AND WESTERN IN SIOUX FALLS.

0745 PM     HAIL             3 S SIOUX FALLS         43.50N 96.73W
05/29/2004  0.88 INCH        LINCOLN            SD   TRAINED SPOTTER

            3 TO 4 MINUTES OF DIME TO NICKEL SIZED HAIL IN SOUTHERN
            SIOUX FALLS

0758 PM     HAIL             8 W YANKTON             42.89N 97.55W
05/29/2004  0.88 INCH        YANKTON            SD   TRAINED SPOTTER

0853 PM     FUNNEL CLOUD     6 E CHESTER             43.89N 96.80W
05/29/2004                   MOODY              SD   EMERGENCY MNGR

1020 PM     TSTM WND DMG     ADRIAN                  43.63N 95.93W
05/29/2004                   NOBLES             MN   TRAINED SPOTTER

            1.5 FOOT DIAMETER TREES AND BRANCHES DOWN, ROADS BLOCKED
            OFF

1122 PM     HAIL             10 NE DELFT             44.09N 94.95W
05/29/2004  0.75 INCH        COTTONWOOD         MN   EMERGENCY MNGR

            DIME HAIL IN COMFREY

&&

TRM
Local storm report, May 29, 11:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             7 SE MARTY              42.92N 98.33W
05/29/2004  1.75 INCH        CHARLES MIX        SD   PUBLIC

            HAIL LASTED FOR 4 MINUTES

0409 PM     HAIL             6 ESE MARTY             42.96N 98.32W
05/29/2004  1.75 INCH        CHARLES MIX        SD   PUBLIC

0445 PM     HAIL             3 SW MARION             43.39N 97.30W
05/29/2004  0.88 INCH        TURNER             SD   PUBLIC

0450 PM     FUNNEL CLOUD     2 SE PARKER             43.38N 97.11W
05/29/2004                   TURNER             SD   FIRE DEPT/RESCUE

            FUNNEL CLOUDS AND ROTATING WALL CLOUD 3 MILES WEST OF HIS
            LOCATION

0507 PM     HAIL             MONROE                  43.49N 97.22W
05/29/2004  0.88 INCH        TURNER             SD   TRAINED SPOTTER

0518 PM     HAIL             5 S MADISON             43.94N 97.11W
05/29/2004  0.75 INCH        LAKE               SD   TRAINED SPOTTER

0527 PM     HAIL             MARION                  43.42N 97.26W
05/29/2004  0.75 INCH        TURNER             SD   FIRE DEPT/RESCUE

0529 PM     HAIL             MONTROSE                43.70N 97.18W
05/29/2004  0.50 INCH        MCCOOK             SD   EMERGENCY MNGR

0535 PM     HAIL             6 SSW YANKTON           42.81N 97.44W
05/29/2004  1.00 INCH        CEDAR              NE   NWS EMPLOYEE

            QUARTER SIZED HAIL NEAR GAVINS POINT DAM

0537 PM     HAIL             9 W YANKTON             42.89N 97.57W
05/29/2004  0.88 INCH        YANKTON            SD   TRAINED SPOTTER

0542 PM     HAIL             2 S UTICA               42.95N 97.50W
05/29/2004  0.88 INCH        YANKTON            SD   TRAINED SPOTTER

0543 PM     HAIL             3 S UTICA               42.94N 97.50W
05/29/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

0544 PM     FUNNEL CLOUD     3 SW SIOUX FALLS        43.51N 96.77W
05/29/2004                   MINNEHAHA          SD   UNKNOWN

            SIOUX FALLS AIRPORT TOWER REPORTED FUNNEL CLOUDS AND WALL
            CLOUDS TOWARD WALL LAKE.

0545 PM     HAIL             1 S UTICA               42.97N 97.50W
05/29/2004  1.75 INCH        YANKTON            SD   TRAINED SPOTTER

0545 PM     HAIL             1 S UTICA               42.97N 97.50W
05/29/2004  1.75 INCH        YANKTON            SD   TRAINED SPOTTER

0545 PM     HAIL             5 S UTICA               42.91N 97.50W
05/29/2004  2.00 INCH        YANKTON            SD   TRAINED SPOTTER

            DENTS IN SPOTTERS VEHICLE 5 MILES SOUTH OF UTICA ON
            COUNTY ROAD 435TH STREET

0545 PM     HAIL             5 W SIOUX FALLS         43.54N 96.83W
05/29/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0547 PM     HAIL             3 S HARTFORD            43.58N 96.94W
05/29/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0550 PM     HAIL             2 SE HARTFORD           43.60N 96.92W
05/29/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            DIME HAIL AT BUFFALO RIDGE

0553 PM     HAIL             3 NE UTICA              43.01N 97.45W
05/29/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

0603 PM     HAIL             1 SW BADGER             44.48N 97.22W
05/29/2004  0.50 INCH        KINGSBURY          SD   TRAINED SPOTTER

0603 PM     FUNNEL CLOUD     2 SE HARTFORD           43.60N 96.92W
05/29/2004                   MINNEHAHA          SD   TRAINED SPOTTER

0607 PM     HAIL             4 W SIOUX FALLS         43.54N 96.81W
05/29/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0610 PM     HAIL             10 SW HURLEY            43.18N 97.23W
05/29/2004  1.75 INCH        TURNER             SD   TRAINED SPOTTER

0610 PM     HAIL             1 W VIBORG              43.17N 97.10W
05/29/2004  1.75 INCH        TURNER             SD   TRAINED SPOTTER

0620 PM     HAIL             5 N VIBORG              43.24N 97.08W
05/29/2004  1.00 INCH        TURNER             SD   LAW ENFORCEMENT

0628 PM     HAIL             VIBORG                  43.17N 97.08W
05/29/2004  0.75 INCH        TURNER             SD   TRAINED SPOTTER

0659 PM     HAIL             DELL RAPIDS             43.82N 96.71W
05/29/2004  0.75 INCH        MINNEHAHA          SD   PUBLIC

0706 PM     HAIL             3 S MADISON             43.97N 97.11W
05/29/2004  1.00 INCH        LAKE               SD   EMERGENCY MNGR

0720 PM     HAIL             TEA                     43.45N 96.84W
05/29/2004  0.75 INCH        LINCOLN            SD   TRAINED SPOTTER

0726 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            57TH AND SERTOMA IN SIOUX FALLS

0733 PM     HAIL             2 S SIOUX FALLS         43.52N 96.73W
05/29/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            QUARTER SIZE HAIL 2 MILES SOUTH OF SIOUX FALLS ON I-29

0733 PM     HAIL             3 S SIOUX FALLS         43.50N 96.73W
05/29/2004  0.50 INCH        LINCOLN            SD   TRAINED SPOTTER

            84TH AND LOUISE IN SIOUX FALLS

0735 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            36TH AND PHILLIPS IN SIOUX FALLS

0736 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            35TH AND PHILLIPS

0740 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            IN ADDITION TO DIME SIZED HAIL, WATER WAS FILLING THE
            STREETS AT 26TH AND WESTERN IN SIOUX FALLS.

0740 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            HAIL COVERED GROUND AT EAST 10TH AND PHILLIPS IN SIOUX
            FALLS

0745 PM     HAIL             3 S SIOUX FALLS         43.50N 96.73W
05/29/2004  0.88 INCH        LINCOLN            SD   TRAINED SPOTTER

            3 TO 4 MINUTES OF DIME TO NICKEL SIZED HAIL IN SOUTHERN
            SIOUX FALLS

0746 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.75 INCH        MINNEHAHA          SD   PUBLIC

            I229 AND BENSON ROAD

0749 PM     HAIL             BRANDON                 43.59N 96.58W
05/29/2004  0.75 INCH        MINNEHAHA          SD   FIRE DEPT/RESCUE

0749 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0752 PM     HAIL             BRANDON                 43.59N 96.58W
05/29/2004  0.75 INCH        MINNEHAHA          SD   EMERGENCY MNGR

0752 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   TRAINED SPOTTER

            WATER COVERS THE ROAD AND PEA SIZED HAIL ON SOUTH SIDE OF
            SIOUX FALLS.

0756 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   PUBLIC

            SERIOUS STRET FLOODING IN DOWNTOWN SIOUX FALLS AND DIME
            SIZE HAIL.

0756 PM     HAIL             SIOUX FALLS             43.54N 96.73W
05/29/2004  0.50 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            900 SOUTH DULUTH IN SIOUX FALLS

0758 PM     HAIL             8 W YANKTON             42.89N 97.55W
05/29/2004  0.88 INCH        YANKTON            SD   TRAINED SPOTTER

0803 PM     TSTM WND DMG     SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   EMERGENCY MNGR

            1 FOOT DIAMETER TREE DOWN BY 65 MPH WIND GUST AT
            ARROWHEAD PARK NEAR 26TH AND SOUTHEASTERN

0806 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   TRAINED SPOTTER

            NE SIOUX FALLS 50 MPH WINDS AND 4 INCHES OF RAIN IN YARD.

0808 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   TRAINED SPOTTER

            AREAS BETWEEN 26TH AND 10TH EXITS ARE FLOODED. NO CARS IN
            DITCHES.

0810 PM     HAIL             5 W YANKTON             42.89N 97.49W
05/29/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZE HAIL, 50 MPH WIND GUSTS

0811 PM     TSTM WND GST     5 S YANKTON             42.82N 97.39W
05/29/2004  60 MPH           CEDAR              NE   TRAINED SPOTTER

0815 PM     HAIL             HARTFORD                43.62N 96.94W
05/29/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            LOW LAND/STREET FLOODING AND 45 MPH WIND GUSTS

0816 PM     FLASH FLOOD      LUVERNE                 43.65N 96.21W
05/29/2004                   ROCK               MN   LAW ENFORCEMENT

            FLOODED STREETS IN LUVERNE

0833 PM     HAIL             HARDWICK                43.78N 96.20W
05/29/2004  0.88 INCH        ROCK               MN   TRAINED SPOTTER

            HEAVY RAIN, GUSTS TO 30 MPH, QND NICKEL SIZED HAIL IN
            HARDWICK.

0844 PM     HAIL             HUMBOLDT                43.65N 97.07W
05/29/2004  0.75 INCH        MINNEHAHA          SD   FIRE DEPT/RESCUE

0844 PM     HAIL             HUMBOLDT                43.65N 97.07W
05/29/2004  0.75 INCH        MINNEHAHA          SD   PUBLIC

0851 PM     FUNNEL CLOUD     HAWARDEN                43.00N 96.48W
05/29/2004                   SIOUX              IA   FIRE DEPT/RESCUE

            FUNNEL CLOUD JUST SOUTH OF TOWN AND WIND GUSTS TO 45 MPH

0853 PM     HAIL             HUMBOLDT                43.65N 97.07W
05/29/2004  0.75 INCH        MINNEHAHA          SD   FIRE DEPT/RESCUE

0853 PM     FUNNEL CLOUD     6 E CHESTER             43.89N 96.80W
05/29/2004                   MOODY              SD   EMERGENCY MNGR

0859 PM     FLASH FLOOD      VERMILLION              42.78N 96.93W
05/29/2004                   CLAY               SD   TRAINED SPOTTER

            HEAVY RAIN, CLOUD ROTATION, AND 40 MPH WIND GUSTS

0904 PM     FLOOD            MISSION HILL            42.92N 97.28W
05/29/2004                   YANKTON            SD   EMERGENCY MNGR

            FLOODING ALONG NORTH SIDE OF MAPLE CREEK BASIN ALONG
            HIGHWAY 50

0905 PM     HAIL             3 NW TRENT              43.94N 96.70W
05/29/2004  0.88 INCH        MOODY              SD   PUBLIC

            1.75 INCH RAIN IN ADDITION TO NICKEL SIZE HAIL

0906 PM     TORNADO          3 W BERESFORD           43.08N 96.84W
05/29/2004                   CLAY               SD   LAW ENFORCEMENT

            ONE TORNADO ON THE GROUND AND ANOTHER FUNNEL NOT ALL THE
            WAY DOWN YET

0922 PM     FLOOD            SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   PUBLIC

            ANKLE DEEP WATER IN BASEMENT AND GARAGE OF HOUSE IN EAST
            SIOUX FALLS

0930 PM     TSTM WND DMG     HAWARDEN                43.00N 96.48W
05/29/2004                   SIOUX              IA   TRAINED SPOTTER

            SMALL TREE BRANCHES DOWN, 60 MPH WIND GUSTS, AND DIME
            SIZE HAIL

0935 PM     HAIL             3 NW SLAYTON            44.02N 95.80W
05/29/2004  0.88 INCH        MURRAY             MN   PUBLIC

0935 PM     TSTM WND DMG     4 NE WORTHING           43.37N 96.71W
05/29/2004                   LINCOLN            SD   TRAINED SPOTTER

            DEAD TREE UPROOTED BY 70 MPH WIND GUST

0948 PM     FLASH FLOOD      UTICA                   42.98N 97.50W
05/29/2004                   YANKTON            SD   TRAINED SPOTTER

            FLOODING OVER THE ROADS THROUGHOUT AN AREA ABOUT 8 MILES
            WIDE FROM 432ND ST TO HIGHWAY 81. A LOT OF WATER IN THE
            TOWN OF UTICA.

0950 PM     TSTM WND GST     DOON                    43.28N 96.23W
05/29/2004  70 MPH           LYON               IA   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 60 TO 70 MPH

0953 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
05/29/2004                   MINNEHAHA          SD   TRAINED SPOTTER

            IN ADDITION TO WATER COVERING THE ROAD, WIND GUSTS ARE
            ESTIMATED AT 60 MPH.

1005 PM     TSTM WND DMG     DOON                    43.28N 96.23W
05/29/2004                   LYON               IA   TRAINED SPOTTER

            3 INCH DIAMETER TREE BRANCHES DOWN

1011 PM     TSTM WND GST     MAGNOLIA                43.64N 96.07W
05/29/2004  60 MPH           ROCK               MN   TRAINED SPOTTER

1016 PM     TSTM WND GST     ELLSWORTH               43.52N 96.02W
05/29/2004  60 MPH           NOBLES             MN   TRAINED SPOTTER

1020 PM     TSTM WND DMG     ADRIAN                  43.63N 95.93W
05/29/2004                   NOBLES             MN   TRAINED SPOTTER

            1.5 FOOT DIAMETER TREES AND BRANCHES DOWN, ROADS BLOCKED
            OFF

1030 PM     TSTM WND DMG     1 SW ELLSWORTH          43.51N 96.03W
05/29/2004                   NOBLES             MN   TRAINED SPOTTER

            MORTON BUILDING BLOWN APART AND LAYING ACROSS THE ROAD

1122 PM     HAIL             10 NE DELFT             44.09N 94.95W
05/29/2004  0.75 INCH        COTTONWOOD         MN   EMERGENCY MNGR

            DIME HAIL IN COMFREY

&&

TRM
Local storm report, May 30, 12:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     3 WSW GEORGE            43.33N 96.06W
05/29/2004                   LYON               IA   PUBLIC

            MACHINE SHED LOST ITS ROOF, CATTLE SHEDS DOWN, GRAIN BIN
            DOWN

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pipestone

When
May 30, 2:00 AM CST to 6:00 PM CST
Where
Pipestone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Runoff from heavy rain caused flooding of Pipestone Creek, with farmland and other fields flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402544.